Alert archive / South Dakota / Wind Advisories in 2012

Wind Advisory 5, NWS Aberdeen, SD

March 3, 201219 counties in South Dakota

NWS Aberdeen, SD issued this wind advisory at Mar 3, 2012, 3:18 PM CST for 19 counties in South Dakota. It took effect at Mar 4, 2012, 10:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 3, 2012, 3:18 PM CST (21:18 UTC)
In effect from
Mar 4, 2012, 10:00 AM CST
Expired
Mar 4, 2012, 3:23 PM CST
In force
5 hr
Issued by
NWS Aberdeen, SD

Counties Brown County, SD, Buffalo County, SD, Campbell County, SD, Clark County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Hand County, SD, Hughes County, SD, Hyde County, SD, Jones County, SD, Lyman County, SD, McPherson County, SD, Potter County, SD, Spink County, SD, Stanley County, SD, Sully County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 114 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.3 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2012-03-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2012-03-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
634 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

344 
WWUS73 KABR 032118
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CST SAT MAR 3 2012

...WINDY CONDITIONS EXPECTED ON SUNDAY...

.AN AREA OF LOW PRESSURE WILL MOVE THROUGH SOUTHEAST SOUTH DAKOTA
ON SUNDAY MORNING AS HIGH PRESSURE BUILDS OVER THE WESTERN HIGH
PLAINS. THIS WILL SET UP A TIGHT PRESSURE GRADIENT ACROSS THE AREA
WHICH WILL ALLOW FOR STRONG NORTHWEST WINDS TO DEVELOP.

SDZ003>006-009-010-015>019-033>037-045-048-051-040930-
/O.NEW.KABR.WI.Y.0005.120304T1600Z-120305T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
318 PM CST SAT MAR 3 2012 /218 PM MST SAT MAR 3 2012/

...WIND ADVISORY IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM CST
/5 PM MST/ SUNDAY...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM CST /9 AM MST/ TO 6 PM
CST /5 PM MST/ SUNDAY. 

* TIMING...STRONG NORTHWEST WINDS WILL DEVELOP FROM CENTRAL SOUTH
  DAKOTA INTO THE JAMES VALLEY BY THE MIDDLE OF SUNDAY MORNING AND
  CONTINUE THROUGH SUNSET.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH
  WILL BE LIKELY ON SUNDAY...GRADUALLY DECREASING AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
SD
2 follow-up statements
498 
WWUS73 KABR 040938
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
338 AM CST SUN MAR 4 2012

...WINDY CONDITIONS EXPECTED TODAY...

.AN AREA OF LOW PRESSURE WILL MOVE THROUGH SOUTH DAKOTA TODAY
AS HIGH PRESSURE BUILDS OVER THE WESTERN HIGH PLAINS. THIS WILL
SET UP A TIGHT PRESSURE GRADIENT ACROSS THE AREA WHICH WILL ALLOW
FOR STRONG NORTHWEST WINDS TO DEVELOP. THE PORTION OF THE FORECAST
AREA EXPECTED TO RECEIVE THESE STRONG WINDS IS ALSO EXPECTED TO
SPEND A GOOD PORTION OF THE DAY ABOVE FREEZING. WITH TEMPERATURES
ABOVE FREEZING...SNOW ON THE GROUND IS EXPECTED TO SPEND MORE TIME
MELTING THAN IT DOES BLOWING AND DRIFTING AROUND.

SDZ003>006-009-010-015>019-033>037-045-048-051-042145-
/O.CON.KABR.WI.Y.0005.120304T1600Z-120305T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
338 AM CST SUN MAR 4 2012 /238 AM MST SUN MAR 4 2012/

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM CST /9 AM MST/ THIS
MORNING TO 6 PM CST /5 PM MST/ THIS EVENING...

* TIMING...STRONG NORTHWEST WINDS WILL DEVELOP FROM CENTRAL SOUTH
  DAKOTA INTO THE JAMES VALLEY BY LATE THIS MORNING AND CONTINUE
  THROUGH SUNSET.

* WINDS...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
  EXPECTED TODAY...GRADUALLY DECREASING AROUND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR HIGHER
ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...
ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

DORN
429 
WWUS73 KABR 042123
NPWABR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE ABERDEEN SD
323 PM CST SUN MAR 4 2012

...WINDY CONDITIONS COMING TO AN END THIS AFTERNOON...

SDZ003>006-009-010-015>019-033>037-045-048-051-042230-
/O.CAN.KABR.WI.Y.0005.000000T0000Z-120305T0000Z/
CORSON-CAMPBELL-MCPHERSON-BROWN-WALWORTH-EDMUNDS-DEWEY-POTTER-
FAULK-SPINK-CLARK-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-
BUFFALO-
INCLUDING THE CITIES OF...MCLAUGHLIN...HERREID...EUREKA...
ABERDEEN...MOBRIDGE...IPSWICH...TIMBER LAKE...GETTYSBURG...
FAULKTON...REDFIELD...CLARK...FORT PIERRE...ONIDA...PIERRE...
HIGHMORE...MILLER...MURDO...PRESHO...FORT THOMPSON
323 PM CST SUN MAR 4 2012 /223 PM MST SUN MAR 4 2012/

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA. NORTHWEST WINDS CURRENTLY 15
TO 25 MPH WILL CONTINUE TO DIMINISH THIS EVENING.

$$

SD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind advisory went out at Mar 3, 3:16 PM CST, 2 minutes earlier.

Area forecast discussion, Mar 3, 3:16 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
316 PM CST SAT MAR 3 2012

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT
THERE ARE A COUPLE OF CHALLENGES IN THE SHORT TERM AND WILL
ADDRESS THEM BELOW.

THE BIGGEST CHALLENGE IS SNOWFALL AMOUNTS AND P-TYPE
TONIGHT/SUNDAY MORNING. WAA/CLIPPER SYSTEM WILL SPREAD ACROSS THE
REGION LATER TONIGHT AND THROUGH THE MORNING HOURS ON SUNDAY.
VARIOUS HI-RES MODELS ARE SHOWING A NARROW BAND OF PCPN DEVELOPING
ACROSS THE WESTERN DAKOTAS TONIGHT. THIS BAND WILL THEN ADD
INCREASING LIFT AND MOISTURE AS IT TRACKS EASTWARD ACROSS THE CWA.
SNOWFALL AMOUNTS WILL BE RATHER DIFFICULT TO DETERMINE BASED
THERMAL PROFILES. AT THIS TIME...SNOWFALL AMOUNTS AROUND AN INCH
COULD BE POSSIBLE FOR LOCATIONS ALONG AND EAST OF THE JAMES RIVER.
LOCATIONS ALONG AND EAST OF THE PRAIRIE COTEAU WILL HAVE THE
POTENTIAL OF SEEING 1 TO 3 INCHES OF SNOW BY SUNDAY AFTERNOON. DUE
TO THE STRENGTH OF THE WAA...TEMPERATURES SHOULD SLOWLY RAISE
AFTER MIDNIGHT...ESPECIALLY FOR LOCATIONS IN THE WESTERN DAKOTAS.
AS FOR P-TYPE...THE PREVIOUS FORECAST HAD SNOW SLOWLY TRANSITIONING
OVER TO ALL RAIN TOWARD SUNDAY MORNING FOR AREAS ALONG THE MISSOURI
RIVER. BASED ON THERMAL PROFILES IN BUFKIT...THIS CHANGE OVER
SEEMS FAIRLY LIKELY. THUS WILL MAINTAIN THE SNOW TO RAIN CHANGE
OVER.

THE NEXT ISSUE IN THE SHORT TERM WILL BE THE STRENGTH OF THE NW
WINDS DURING THE DAY ON SUNDAY. LAMP GUIDANCE FOR KMBG/KPIR IS
SHOWING SUSTAINED WINDS AROUND 25 KNOTS STARTING AT 16Z. THESE
WINDS ARE EXPECTED TO INCREASE WITH A SUSTAINED PERIOD OF 30 KNOTS
POSSIBLE. WINDS GUSTS COULD EXCEED 40 KNOTS AT TIMES. WILL ISSUE A
WIND ADVISORY BEGINNING AT 16Z FOR ALL COUNTIES...EXCEPT FOR A FEW
IN EASTERN SD...WESTERN MN. OF NOTE...THE EVENING SHIFT MAY NEED TO
RE-EVALUATE THE EASTERN PORTION OF THE WIND ADVISORY AS KATY MAY
ACTUALLY EXCEED ADV CRITERIA.

WITH TEMPS ON SUNDAY REACHING THE MID 30S AND WITH WINDS LIKELY
DIMINISHING SUNDAY NIGHT THERE WILL BE THE POSSIBILITY FOR AREAS OF
DENSE FOG TO DEVELOP. SINCE FOG IS RATHER DIFFICULT TO FORECAST
THIS FAR OUT...WILL LEAVE THE MENTION OF FOG OUT OF THE FORECAST.

WINDS ARE EXPECTED TO INCREASE FROM THE SOUTH ON MONDAY. THESE
WINDS...ALONG WITH WARM AIR ALOFT SHOULD ALLOW FOR HIGH
TEMPERATURES TO REACH THE 40S AND 50S. HOWEVER WITH DEEP SNOW PACK
OVER A LARGE PORTION OF THE CWA...WILL GO CONSERVATIVE WITH HIGH
TEMPERATURES. AM BEGINNING TO WONDER IF THE SOUTHERLY WINDS AT THE
SURFACE WILL ACTUALLY BE ABLE TO TAP THE WARMER AIR ALOFT. IF
NOT...THEN TEMPS COULD BE SEVERAL DEGREES COOLER THEN CURRENTLY FORECAST.

.LONG TERM...TUESDAY THROUGH SATURDAY

THE LONG TERM PERIOD STARTS OUT WITH FLAT RIDGING ACROSS THE MID
CONUS...BUT WITH A PROGRESSIVE SPLIT-FLOW SITUATION SETTING UP AS
ENERGY DROPS INTO THE SOUTHWEST CONUS. NORTHEAST OF THE CUTOFF A
MORE PROGRESSIVE TROF IS EXPECTED TO CROSS THE NORTHERN
PLAINS...WITH ONLY A SLIGHT CHC OF PCPN FOR TUESDAY NIGHT AS A
FRONTAL BOUNDARY ADVECTS EAST ACROSS THE REGION. IN REFERENCE TO
THE MID LEVEL TROF...THE ECMWF/GEM REMAIN A BIT SLOWER AND DEEPER
WHILE THE UKMET AND GFS ARE A LITTLE FLATTER AND FASTER. THIS
SHAKES OUT AT THE SURFACE WITH THE ECMWF/GEM BEING COLDER THAN THE
GFS TOWARD WEEKS END. AT THIS POINT A BIAS CORRECTED BLEND OF ALL
LONG RANGE MODELS AND THE PREVIOUS FORECAST HAS BEEN USED GIVEN
SOME FORECAST UNCERTAINTY IN THE SPEED/AMPLITUDE OF THE LONG WAVE
PATTERN POST THURSDAY. AND OTHER THAN TUESDAY NIGHT...IT APPEARS
THAT A DRY PERIOD IS IN STORE FOR THE FORECAST AREA.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

FOR THE MOST PART VFR CONDITIONS ARE EXPECTED TODAY WITH ONLY
PATCHY MVFR CIGS. FOR TNT A SYSTEM APPROACHES AND MOST LOCATIONS
WILL FALL INTO THE IFR/MVFR RANGE BOTH CIGS AND VSBYS...WITH SNOW
BEING THE MAIN VSBY REDUCER.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WIND ADVISORY FROM 10 AM CST /9 AM MST/ TO 6 PM CST /5 PM MST/
     SUNDAY FOR BROWN-BUFFALO-CAMPBELL-CLARK-CORSON-DEWEY-
     EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-LYMAN-MCPHERSON-POTTER-
     SPINK-STANLEY-SULLY-WALWORTH.

MN...NONE.
&&

SHORT TERM...SD
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Mar 3, 5:41 AM CST, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
541 AM CST SAT MAR 3 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-041145-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
541 AM CST SAT MAR 3 2012 /441 AM MST SAT MAR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

TRAVEL CONDITIONS MAY STILL BE HAZARDOUS IN SOME SPOTS EARLY THIS
MORNING WHERE SIGNIFICANT BLOWING AND DRIFTING OF SNOW FROM
YESTERDAY AND LAST NIGHT OCCURRED.

AN AREA OF LOW PRESSURE WILL ADVANCE THROUGH THE FORECAST
AREA...PRODUCING UPWARDS OF AN INCH OF SNOW ACROSS PORTIONS OF
CENTRAL AND NORTH CENTRAL SOUTH DAKOTA. PORTIONS OF NORTHEAST
SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA COULD SEE 1 TO 2 INCHES
OF SNOW LATE TONIGHT INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN AREA OF LOW PRESSURE WILL ADVANCE THROUGH THE FORECAST
AREA...POTENTIALLY PRODUCING 1 TO 2 INCHES OF SNOW ACROSS
PORTIONS OF NORTHEAST SOUTH DAKOTA INTO WEST CENTRAL MINNESOTA
THROUGH LATE SUNDAY MORNING. STRONG NORTHWEST WINDS COULD
MATERIALIZE ACROSS PORTIONS OF CENTRAL AND NORTH CENTRAL SOUTH
DAKOTA ON SUNDAY.

MONDAY THROUGH FRIDAY...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

Nearby

Wind Advisories in South Dakota, 2012Every wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.